Alert archive / Utah / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Salt Lake City, UT

June 16, 20187 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jun 16, 2018, 11:50 PM MDT for 7 counties in Utah. It took effect at Jun 17, 2018, 10:00 AM MDT. It was in force for 12 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 11:50 PM MDT (05:50 UTC)
In effect from
Jun 17, 2018, 10:00 AM MDT
Expired
Jun 17, 2018, 10:00 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 1:46 PM MDTNON-TSTM WND GST 41Lund, UTJENSEN SPRING - 5744 FT
Jun 17, 2:25 PM MDTNON-TSTM WND GST 50Milford, UTBRIMSTONE RESERVOIR - 5620 FT
Jun 17, 3:10 PM MDTNON-TSTM WND GST 49Abraham, UTI-15 AT WILDCAT RIDGE - 6200 FT
Jun 17, 3:41 PM MDTNON-TSTM WND GST 56Milford, UTMILFORD MUNICIPAL AIRPORT - 5034 FT
Jun 17, 4:20 PM MDTNON-TSTM WND GST 41Panguitch, UTUT-20 - 7910 FT
Jun 17, 5:00 PM MDTNON-TSTM WND GST 40Beaver, UTI-15 AT BEAVER - 5941 FT
Jun 17, 5:10 PM MDTNON-TSTM WND GST 48Abraham, UTI-15 AT PINE CREEK HILL - 6508 FT
Jun 17, 6:03 PM MDTNON-TSTM WND GST 44Enterprise, UTENTERPRISE - 5340 FT
Jun 17, 6:04 PM MDTNON-TSTM WND GST 44Harrisburg, UTWHITE REEF - 3440 FT
Jun 17, 6:15 PM MDTNON-TSTM WND GST 41St George, UTST GEORGE MUNICIPAL AIRPORT - 2940 FT
Jun 17, 6:40 PM MDTNON-TSTM WND GST 45Cedar City, UTBRIAN HEAD 2S - 10472 FT
Jun 17, 6:40 PM MDTNON-TSTM WND GST 47Cedar City, UTCEDAR CITY MUNICIPAL AIRPORT - 5581 FT
Jun 17, 6:52 PM MDTNON-TSTM WND GST 47Ivins, UTBADGER SPRING - 3990 FT
Jun 17, 7:20 PM MDTNON-TSTM WND GST 47Kanarraville, UTI-15 AT BLACK RIDGE - 5160 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS85 KSLC 170550
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1150 PM MDT Sat Jun 16 2018

UTZ495-497-498-171400-
/O.NEW.KSLC.FW.W.0005.180617T1600Z-180618T0400Z/
Color Country West Desert-Mojave Desert-Grand Staircase-
1150 PM MDT Sat Jun 16 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 10 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 495...
497 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 10 AM to 10 PM MDT Sunday.

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 497 Mojave Desert and Fire Weather 
  Zone 498 Grand Staircase.

* WINDS...South winds gusting to 45 mph Sunday afternoon and
  evening.
 
* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15
  percent range. 

* IMPACTS...The combination of low humidity and gusty winds will
  result in critical fire weather conditions across the valleys of
  southwest and south central Utah Sunday afternoon and evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
677 
WWUS85 KSLC 170956
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
356 AM MDT Sun Jun 17 2018

UTZ494-172300-
/O.EXA.KSLC.FW.W.0005.180617T1600Z-180618T0400Z/
Henry Mountains-
356 AM MDT Sun Jun 17 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 494 BELOW 6500 FEET...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning below 6500 feet for wind and low relative humidity,
which is in effect from 10 AM this morning to 10 PM MDT this
evening.

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains below 
  6500 feet.

* WINDS...South winds gusting to 35 mph this afternoon and 
  evening.

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 
  percent range.

* IMPACTS...The combination of low humidity and gusty winds will
  result in critical fire weather conditions across the lower
  elevations of southeast Utah this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ495-497-498-172300-
/O.CON.KSLC.FW.W.0005.180617T1600Z-180618T0400Z/
Color Country West Desert-Mojave Desert-Grand Staircase-
356 AM MDT Sun Jun 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 495...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 497 Mojave Desert and Fire Weather 
  Zone 498 Grand Staircase.

* WINDS...South winds gusting to 45 mph this afternoon and 
  evening.

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 
  percent range.

* IMPACTS...The combination of low humidity and gusty winds will 
  result in critical fire weather conditions across the valleys 
  of southwest and south central Utah Sunday afternoon and 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
295 
WWUS85 KSLC 172018
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
218 PM MDT Sun Jun 17 2018

UTZ495-497-498-180400-
/O.CON.KSLC.FW.W.0005.000000T0000Z-180618T0400Z/
Color Country West Desert-Mojave Desert-Grand Staircase-
218 PM MDT Sun Jun 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
495...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 497 Mojave Desert and Fire Weather 
  Zone 498 Grand Staircase.

* WINDS...South winds gusting to 45 mph this afternoon and 
  evening.

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 
  percent range.

* IMPACTS...The combination of low humidity and gusty winds will 
  result in critical fire weather conditions across the valleys 
  of southwest and south central Utah Sunday afternoon and 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ494-180400-
/O.CON.KSLC.FW.W.0005.000000T0000Z-180618T0400Z/
Henry Mountains-
218 PM MDT Sun Jun 17 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
494 BELOW 6500 FEET...

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains below 
  6500 feet.

* WINDS...South winds gusting to 35 mph this afternoon and 
  evening.

* RELATIVE HUMIDITY...Afternoon humidity values in the 10 to 15 
  percent range.

* IMPACTS...The combination of low humidity and gusty winds will 
  result in critical fire weather conditions across the lower 
  elevations of southeast Utah this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 16, 9:47 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 16, 9:47 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
947 PM MDT Sat Jun 16 2018

.SYNOPSIS...The moisture plume across eastern Utah will shift east
into Colorado Sunday. A low pressure system currently over the
Pacific Northwest will settle into the region and bring cooler
temperatures and periods of unsettled conditions to the northern
portion of Utah early next week.

&&

.SHORT TERM (Through 00Z Wednesday)...The deep layer moisture
plume across the eastern half of Utah will continue to shift east
into Colorado overnight. Water vapor imagery shows significantly
drier air advecting into western Utah this evening ahead of the
upper low drifting south out of the Pacific Northwest late in the
weekend.

Convection associated with the moisture plume was rather tame as
extensive cloud cover and dynamic subsidence in the wake of an
earlier shortwave kept deep convection in check. Still looking at
lingering light showers across central and eastern Utah this
evening. These showers should drift east out of the state with the
moisture plume late tonight. The only thunderstorm activity
remains over the Uinta mountain north into extreme southwest
Wyoming. This convection is following along the boundary between
the moisture plume and the drier air to the west, and will likely
end shortly with the loss of daytime heating.

The focus now shifts to the upper low currently position across
the Pacific Northwest. This feature will drift south into the
western Great Basin Sunday, then turn east-northeast and track
slowly across the northern Great Basin/northern Rockies early in
the week.

The surface trough across central Utah earlier today has been
drifting north and strengthening in response to the advancing
upper low. This surface trough should continue to work north
overnight, then gain a more north-to-south orientation along the
Utah/Nevada border Sunday as the upper low settles into the
western Great Basin. Very windy conditions will develop across the
western valleys Sunday due to the favorable surface pressure
pattern and supporting near 700mb south winds. Wind highlights
will likely be needed for at least the western valleys Sunday
afternoon and evening.

Precipitation will likely hold off until the upper low moves into
western Idaho/northern Nevada late Sunday night or early Monday.
Solid synoptic-scale lift associated with low along with increasing
instability and moisture will bring the first organized convection
to far northwest Utah late Sunday night/early Monday as a vorticity
lobe rotates out ahead of the main low. Convection may be somewhat
suppressed behind the vorticity lobe Monday afternoon/early
evening, then increase again late Monday/Tuesday as the center of
the low moves near the Utah/Nevada/Idaho triple point.

.PREVIOUS LONG TERM (After 00Z Wednesday)...The upper low is
still centered north of Utah heading into Tuesday evening, but
beginning to depart to the east. As this system leaves, it will
take much of the lingering moisture and instability with it,
leading to a warming and drying trend for Wednesday and Thursday.

There is some synoptic-scale discrepancy in the models as to how the
pattern will set up for middle-to-late next week, but there is
generally some agreement that a little more additional moisture
could move into the area from the west late Thursday into Friday.
Have maintained some mountain POPs through this period, with the
possibility that mentionable precipitation might need to spread into
the valleys in future forecasts if confidence increases in this
minor moisture return.

&&

.AVIATION...Winds at the SLC terminal are expected to switch from
northwest to southerly after 05Z. These southerly winds will
strengthen overnight, and will become strong and gusty by around
14Z-15Z. VFR conditions will exist throughout the current TAF
period with occasional ceilings above 10 kft.

&&

.FIRE WEATHER...Deep moisture will continue to expand across eastern
and northeast Utah through late Sunday as an upper level trough
digs farther south into the Great Basin. This moisture plume will
be followed by a drier and warmer air mass drawing up increasing
southwest winds into southwest Utah beginning Sunday. Low RH and
breezy southwest winds are expected to reside across far southwest
and southern Utah into Monday. The threat for afternoon
thunderstorms and showers will remain across the far northern
portions of Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/AVIATION...CONGER
LONG TERM...SCHOENING
FIRE WEATHER...DEWEY

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 16, 3:31 PM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
331 PM MDT Sat Jun 16 2018

UTZ001>016-019>021-517-518-WYZ021-171200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
331 PM MDT Sat Jun 16 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Late This Afternoon and Tonight

Showers along with a few thunderstorms are beginning to form across
the central and southern mountains, and in the Lake Powell/Glen
Canyon Recreation area late this afternoon. Showers and thunderstorms
will continue on an increasing trend through early evening, then
gradually decrease through the balance of the night. Gusty winds,
brief heavy rain and lightning will be the main hazards with this
shower and thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry and windy conditions are expected to spread back into
southwest Sunday. Critical fire weather conditions will likely
redevelop across far southwestern Utah Sunday afternoon and
evening.

Unsettled conditions will remain across northern Utah and
Southwestern Wyoming periodically through midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:45 PM MDTSpecial Weather StatementSLCCache15 min

Nearby

Red Flag Warnings in Utah, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.